Dear OncoLink "Ask the Experts,"
I need some information (opinion and biomedical literature) about:
I have a patient with a specific problem (Hodgkin's disease)! He had a "mass" in right ventricle, accidentally discovered. After IV chemotherapy, it disappeared after a few months?! I want to know whether the complication is due to the chemotherapy, or to the underlying disease ! If possible...
- The metastatic involvement of cardiac structures in Hodgkin's and non-Hodgkin's lymphomas
- The cardiac complications with treatment (chemotherapy and its possible impact to the heart by a direct toxic effect on the heart muscle).
I need some opinions and medical literature abouth this subject.
Ken Blank, MD, and John Han-Chih Chang, MD, OncoLink Editorial Assistants, reply:
The treatment of lypmphomatous involvement of the heart is a challenging clinical situation. The medical and radiation oncologist need to work closely to formulate a plan of care that considers the goals of treatment (cure) and the potential toxicity of treatment to the heart.
In general, the principles of treatment remain the same as for lymphoma elsewhere in the body. Chemotherapy, radiation therapy and occasionally surgery are utilized in treatment. However, special care must be taken in patients with lymphoma of the heart to prevent permanent damage to the heart. Chemotherapy drugs used in lymphoma treatment, especially adriamycin, are known to be cardiotoxic (i.e., can damage the heart), and radiation of the heart can lead to myocarditis, pericarditis and valvular abnormalities.
The particluar circumstances of each case of must be examined individually.